Colorado, 2005

Winter Weather in Colorado, February 6 to 8, 2005

February 6 to 8, 2005 · NWS GJT · 2 events in 2 counties and zones

Snowfall of 6 to 12 inches occurred across portions of the central mountains of western Colorado as a moist Pacific storm system moved across the area. Wind gusts from 35 to 50 mph caused blowing and drifting snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Snowfall of 6 to 12 inches occurred across portions of the central mountains of western Colorado as a moist Pacific storm system moved across the area. Wind gusts from 35 to 50 mph caused blowing and drifting snow. Colorado Department of Transportation personnel reported snow drifts up to 3 feet high.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 6, 3:09 PM MST, 6 hours 51 minutes earlier.

Area forecast discussion, Feb 6, 3:09 PM MST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 PM MST SUN FEB 6 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
SIGNIFICANT PATTERN CHANGE UNDERWAY ACROSS THE WESTERN STATES AS A
TROUGH CONTINUES TO DEEPEN. A SERIES OF SHORTWAVES CURRENTLY
ROTATING THROUGH THE TROUGH. THE MAIN WAVE WHICH WILL AFFECT
EASTERN UTAH AND WESTERN COLORADO MONDAY AND MONDAY NIGHT, IS
CURRENTLY DIVING SOUTHEAST ACROSS THE PACIFIC NORTHWEST. A WEAKER
WAVE AHEAD OF THIS ONE IS CURRENTLY OVER NEVADA AND SOUTHERN
CALIFORNIA.

HIGH CLOUDS WILL CONTINUE TO SPREAD ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING AS THE INITIAL WAVE APPROACHES. THIS WILL SERVE
TO GRADUALLY MOISTEN THE ATMOSPHERE AND IT STILL LOOKS LIKE AROUND
06Z TO 09Z TONIGHT BEFORE THE LOWER LEVELS MOISTEN ENOUGH FOR
ANY SIGNIFICANT PRECIPITATION ACROSS THE MOUNTAINS. SOUTHERN
MOUNTAINS STILL MOST FAVORABLE FOR PRECIPITATION TONIGHT WITH
SOUTHWEST FLOW CONVERGING ALONG SOUTHWEST ASPECTS.

MAIN SHORTWAVE TO BEGIN AFFECTING THE AREA MONDAY WITH A FAIRLY
STRONG UPPER JET PROGGED TO CUT ACROSS THE AREA. COLD FRONT WITH
THIS SYSTEM LOOKS LIKE IT COULD GET HUNG-UP ACROSS THE FORECAST
AREA UNDER EAST-WEST ORIENTED JET ALOFT. MOUNTAIN TOP FLOW PROGGED TO
REMAIN OUT OF THE SOUTHWEST MONDAY BUT INCREASING DYNAMICS SHOULD
PRODUCE SOME DEEP LIFT WITH FAIRLY STEEP LAPSE RATES FOR SOME
CONVECTIVE SNOW POTENTIAL. BEST MOISTURE AND LIFT FROM MONDAY
AFTERNOON THROUGH MONDAY NIGHT. TEMPERATURES AND LIFT LOOKS
FAVORABLE FOR LOWER CENTRAL VALLEYS OF WESTERN COLORADO TO PICK
UP A COUPLE INCHES OF SNOW MONDAY NIGHT. FLOW ALOFT VEERS TO THE WEST
LATE MONDAY NIGHT PER TIME-HEIGHT SECTIONS WHICH WILL PRODUCE AN
OROGRAPHIC FORCING COMPONENT FOR THE NORTHERN MOUNTAINS, BUT FEEL
THAT DYNAMICS ALONE WILL PROBABLY PRODUCE SOLID ADVISORY SNOWS ACROSS
THESE AREAS.

SYSTEM REMAINS PROGRESSIVE AND WILL BE PULLING OUT OF THE AREA ON
TUESDAY. WEST FLOW SHOULD KEEP SOME SNOWS GOING ALONG THE
CONTINENTAL DIVIDE BUT SIGNIFICANT ACCUMULATING SNOWS SHOULD BE
WINDING DOWN TUESDAY MORNING. LINDQUIST

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
AN UNSETTLED WEATHER PATTERN WILL EXIST ACROSS THE AREA THROUGH THIS
PERIOD. SIGNIFICANT CHANGES ARE FORECAST TO OCCUR TOWARD THE END OF
THIS WEEK.

TUESDAY NIGHT AND WEDNESDAY...THE LATEST 18Z/ETA-NAM SHOW A COUPLE
OF WEAK UPR LVL DISTURBANCES THAT APPROACH THE AREA WITHIN A WEAK TO
MODERATE WEST-NORTHWEST FLOW. NOT MUCH MOISTURE TO WORK WITH...BUT
RESIDUAL BOUNDARY LAYER MOISTURE AND UNSTABLE AIR MASS COULD SUPPORT
ONGOING SNOW SHOWERS ACROSS THE MOUNTAINS. WILL LET LATER SHIFTS SEE
IF ANY RUN-TO-RUN CONSISTENCY EXISTS BEFORE MAKING LAST-MINUTE
CHANGES TO THE FORECAST.

WEDNESDAY NIGHT THROUGH SUNDAY...A DEVELOPING UPPER LEVEL TROUGH
OVER THE SOUTHERN PACIFIC (AROUND 20N/130W) WILL SEND A BROAD PLUME
OF DEEP SUB-TROPICAL MOISTURE ACROSS THE AREA BY THE END OF THIS
WEEK (18Z/DGEX SHOWS H7 SPECIFIC HUMIDITY INCREASING TO 4-5 G/KG BY
00Z/SAT). MEDIUM RANGE MODELS INDICATE NORTHERN AND SOUTHERN BRANCH
ENERGY WILL EVENTUALLY PHASE AS LONG-WAVE TROUGH ALONG THE WEST
COAST BY FRIDAY. DEEP MOISTURE ALREADY OUT AHEAD OF THE TROUGH WILL
CREATE THE POTENTIAL FOR A SIGNIFICANT PRECIP EVENT THURSDAY NIGHT
THROUGH FRIDAY NIGHT...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA. MODELS SHOVE ENTIRE TROUGH EAST OF THE AREA SATURDAY
WITH A FAST ZONAL (WEST-TO-EAST) FLOW DEVELOPING. THE PACIFIC
NORTHWEST THEN BECOMES MORE ACTIVE WITH A SERIES OF STORMS PROGGED
TO SLAM INTO THE WEST COAST THEN PUSH EAST ACROSS THE NORTHERN GREAT
BASIN AND INTERMOUNTAIN WEST REGION. AS UPR RIDGE BUILDS ACROSS THE
WEST COAST...NORTHWEST FLOW AND EMBEDDED WAVES WILL AFFECT MAINLY
THE NORTHERN/CENTRAL MOUNTAINS WITH SNOW. COOLER (NEAR-NORMAL) TEMPS
WILL EXIST THROUGH WEDNESDAY...THEN A SLIGHT WARMING TREND WILL OCCUR
AS THE WARM/MOIST SOUTHERLY FLOW DEVELOPS. AS PATTERN UNFOLDS...
TIMING/STRENGTH DIFFERENCES WILL EXIST OVER THE NEXT COUPLE DAYS WITH
THIS NEXT POTENTIAL RAIN/SNOW EVENT.  NADLER.83

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING LATE TONIGHT THROUGH NOON TUESDAY FOR
          SOUTHWEST AND CENTRAL MOUNTAIN ZONES 9/12/17/18/19.
      WINTER WEATHER ADVISORY LATE TONIGHT THROUGH 6 AM TUESDAY FOR
          ROAN/TAVAPUTS PLATEAU ZONE 3.
      WINTER STORM WATCH MONDAY MORNING THROUGH NOON TUESDAY
          FOR NORTHERN MOUNTAIN ZONES 4/10/13.
.UT...WINTER STORM WARNING LATE TONIGHT THROUGH 6AM TUESDAY FOR
          THE LA SAL AND ABAJO MOUNTAINS ZONE 28.
      WINTER WEATHER ADVISORY LATE TONIGHT THROUGH 6 AM TUESDAY FOR
          THE EAST-CENTRAL AND NORTHEAST UTAH MOUNTAIN ZONES 23/25.

&&

TAL/DJN
Hazardous weather outlook, Feb 6, 9:26 PM MST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
926 PM MST SUN FEB 6 2005

COZ001>014-017>023-UTZ022>025-027>029-071200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
926 PM MST SUN FEB 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO...

...WINTER STORM WARNINGS ARE IN EFFECT FROM MIDNIGHT MST TONIGHT
UNTIL NOON MST TUESDAY FOR THE WESTERN SAN JUAN MOUNTAINS AND
UNCOMPAHGRE PLATEAU IN SOUTHWEST COLORADO...AND THE LA SAL AND ABAJO
MOUNTAINS IN SOUTHEAST UTAH...
...A WINTER WINTER ADVISORY IS IN EFFECT FROM MIDNIGHT MST TONIGHT
UNTIL 6:00 AM MST TUESDAY FOR THE EASTERN UINTA MOUNTAINS AND THE
TAVAPUTS PLATEAU IN NORTHEAST UTAH...AND THE ROAN AND TAVAPUTS
PLATEAU IN NORTHWEST COLORADO...
...A WINTER STORM WATCH IS IN EFFECT FROM MONDAY MORNING TO TUESDAY
AFTERNOON FOR THE ELKHEAD AND PARK MOUNTAINS AND THE FLAT TOPS OF
NORTHWEST COLORADO...AND THE GORE AND ELK MOUNTAINS OF CENTRAL
COLORADO...

.DAY ONE...TONIGHT...

SNOW WILL DEVELOP OVER THE MOUNTAINS TONIGHT BECOMING WIDESPREAD
AFTER MIDNIGHT IN EASTERN UTAH AND MUCH OF WESTERN COLORADO.  SEE
THE LATEST WINTER WEATHER PRODUCT FOR MORE INFORMATION ON THE
WARNINGS...ADVISORY...AND WATCH.

PRECIPITATION IN THE LOWER ELEVATIONS IS NOT EXPECTED TO RESULT
IN ANY SIGNIFICANT ACCUMULATIONS...WITH SOME VALLEYS RECEIVING A
MIX OF RAIN AND SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED FOR THE MOUNTAINS
MONDAY THROUGH TUESDAY RESULTING IN HAZARDOUS WINTER CONDITIONS FOR
TRAVELERS AND THOSE PLANNING OUTDOOR ACTIVITIES. SOUTHWEST WINDS 15
TO 30 MPH WILL LOCALLY HIGHER WIND GUSTS WILL CAUSE AREAS OF BLOWING
AND DRIFTING SNOW MONDAY...RESULTING IN POOR VISIBILITY AT TIMES.

BY TUESDAY AFTERNOON...STORM TOTAL SNOWFALL OF 1 TO 2 FEET IS
POSSIBLE IN MOST MOUNTAINS OF WESTERN COLORADO AND SOUTHEAST UTAH.
8 TO 14 INCHES OF NEW SNOW CAN BE EXPECTED IN THE MOUNTAINS
OF NORTHEAST UTAH ABOVE THE 7000 FOOT LEVEL...WITH LESSER
AMOUNTS BELOW 7000 FEET.

A BREAK IN THE SNOWFALL IS EXPECTED FOR WEDNESDAY...FOLLOWED BY A
CHANCE OF SNOW IN THE MOUNTAINS BEGINNING LATE THURSDAY AND
CONTINUING INTO FRIDAY NIGHT...THEN BECOMING A SLIGHT CHANCE OF SNOW
OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...THOUGH
REPORTS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION WILL BE
APPRECIATED.

PRINGLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Roan and Tavaputs Plateaus

When
February 6, 10:00 PM MST to February 8, 12:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 6, 10:00 PM MST to February 8, 12:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441197, 5441198.